Medication Choices

Q:

"My son began taking Adderall (2 1/2 mg daily), but within days, he started blinking and squinting. What do you recommend for someone who cannot tolerate medication?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

If Adderall causes tics at such a low dose, the other stimulant medications may do the same. You need to see a physician who knows how to treat ADD with medications other than the stimulants. For example, imipramine (Tofranil) might work very well.


Editor's Note: In this edition of ADDitude's Ask the Doctor, Dr. Silver addresses non-stimulant alternatives for treating ADHD and associated symptoms. Imipramine is an example of one such medication. It is in a class of pharmaceuticals known as tricyclic antidepressants. Other non-stimulant alternatives for treatment are antidepressant Wellbutrin, SSRI Paxil, and several medications commonly used for treatment of other disorders, but which may have a beneficial effect on selective ADHD cases.

Other non-stimulant ADHD treatments are currently being researched and developed, such as Eli Lilly's Tomoxetine. See Non-Stimulant Medications For Children for more information.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018